Utah, 2020

Dense Fog in Utah, December 19 to 20, 2020

December 19 to 20, 2020 · NWS GJT · 2 events in 2 counties and zones

Low level moisture remained trapped across eastern Utah and, when combined with clear skies and light winds, another round of dense fog developed in some of the northeast and east-central valleys.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Low level moisture remained trapped across eastern Utah and, when combined with clear skies and light winds, another round of dense fog developed in some of the northeast and east-central valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 19, 4:35 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Dec 19, 4:35 PM MST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
435 PM MST Sat Dec 19 2020

.SHORT TERM...(Tonight through Sunday night)
Issued at 242 PM MST Sat Dec 19 2020

Lingering northwest flow behind the departing trough in continuing
to bring high clouds overhead. Stratus and fog lingered in the
lower valleys till late morning with the Uinta Basin holding on a
bit longer, but the faster upper flow is allowing some of the
stratus to erode. This has caused the Uinta Basin, including
Vernal, to remain much colder than forecast under this persistent
thick shield of low stratus. Anticipate some patchy fog to
redevelop in some of the snow covered valleys overnight with
colder temperatures as some areas across the central and southern
zones clear out partially overnight. Cloud cover looks to persist
up north with the northwest flow through Sunday. Northwest flow
will also favor upslope snow across the Elkheads and Park Range in
northwest Colorado, where 2 to 6 inches are possible, especially
at the higher peaks. Rates will remain light to moderate at times,
but mostly light, and with totals falling below advisory
thresholds with limited road impacts. Elsewhere, conditions will
remain dry through Sunday night with below normal temperatures,
although a few degrees higher than today with a slow warming trend
into early next week due to low level inversions and limited
mixing.

.LONG TERM...(Monday through Saturday)
Issued at 242 PM MST Sat Dec 19 2020

Light, orographically driven showers will linger over the Park and
Gore ranges through Monday morning under continuing northwest
flow. A transient ridge will move through by Monday afternoon,
with the ridge axis crossing the CWA Monday night and bringing
drier conditions and an end to the orographic showers. Under this
ridge, Monday and Tuesday will be relatively quiet with
temperatures about 5 degrees or so above average. Our next system
looks to move in Tuesday evening.

While the medium range models are in good agreement that there will
be a system moving through in the Tuesday-Wednesday timeframe,
that's about where the agreement ends. The ECMWF, ensemble ECMWF,
and the Canadian models both have the trough moving slower and
digging further south compared to the GFS/GEFS. Although the GFS
has been flip-flopping a bit between runs, as the 06Z run seemed
more in line with the slower, wetter solution, but the 12Z run is
again drier and more progressive. Regardless of the solution, the
models are all in agreement that the CWA will see some
precipitation, centered around the Tuesday evening through
Wednesday late morning/early afternoon timeframe, with the focus
for snowfall favoring the northern and central Colorado mountains.
As is often the case with these digging, open waves, we could see
accumulating snowfall drop as far south as the San Juans, with
the northwest slopes more favored at this time. Will continue to
monitor how this situation develops.

Temperatures take a nosedive Tuesday night into Wednesday with
the passage of the previously mentioned system. However, a ridge
is expected to build in behind the trough, allowing temperatures
to rebound towards the end of the week. Strong valley inversions
are likely under this ridge though, so a situation where the hills
warm faster than the valleys is expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 432 PM MST Sat Dec 19 2020

Fog and low stratus remains in some low valleys this afternoon.
Anticipate that VEL and CNY will continue to see IFR/LIFR
conditions overnight as northwest flow keeps the low stratus
banked up in these valleys. Things are a little more uncertain in
places like DRO and GUC so kept them VFR. All other terminals
will see VFR conditions for the rest of the period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MDA
LONG TERM...BGB/MDA
AVIATION...TGJT
Hazardous weather outlook, Dec 19, 4:07 AM MST, 16 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
407 AM MST Sat Dec 19 2020

COZ001>014-017>023-UTZ022>025-027>029-201200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
407 AM MST Sat Dec 19 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Light snow showers will continue across the Park and Gore Ranges
in Northern Colorado with an inch or two of new snow will fall by
late tonight. Otherwise, dry weather is expected today and
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The next chance for snow comes Tuesday afternoon into Wednesday
with the northern mountains again favored. Early indications are
that snowfall generated by this system will be light to moderate.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Grand Flat and Arches

When
December 19, 9:00 PM MST to December 20, 11:00 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
ASOS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Dense fog was observed across the Grant Flat and Arches region including at the Canyonlands Field Airport as visibility was reduced to less than one quarter of a mile for several hours.

Dense Fog, Eastern Uinta Basin

When
December 19, 9:00 PM MST to December 20, 3:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
ASOS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Dense fog was observed across the Eastern Uinta Basin including at the Vernal Regional Airport as visibility was reduced to less than one quarter of a mile for several hours.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 925783, 925784.